# SDR CA020814005

- Difficulty date: August 9, 2002
- Submitted: August 16, 2002
- Operation: General aviation
- Make and model: Piper PA-38-112
- Aircraft time: 929 hours
- Engine: Lyc O235L2C
- System (JASC): 8011 · Engine Starter
- Part: Drive Gear
- Condition: Disintegrated
- Location: Starter Motor
- Component: Starter Motor, Prestolite, MZ4204
- Stage of operation: TO
- How discovered: O
- Nature of condition: E
- Precautionary procedure: C

## Discrepancy

(CAN) ON TAKEOFF,  PILOT REPORTED NOISE AND ABORTED.  INSPECTION REVEALED DISINTEGRATION OF STARTER MOTOR BENDIX DRIVE GEAR AND FRONT STARTER BUSHING IN CONTACT WITH SPINNER BACKING PLATE.  THE BENDIX APPARENTLY DID NOT DISENGAGE AFTER STARTUP AND THE ENGINE DROVE THE STARTER MOTOR TO FAILURE.  APPEARS THE ARMATURE SEIZED ON ITS BEARINGS, THEN THE BENDIX TRYING TO STILL TURN THE MOTOR PUSHED THE ARMATURE FORWARD ALONG WITH THE NOSE BUSHING INTO THE PERIPHERY OF THE SPINNER BACKING PLATE AT WHICH POINT THE BENDIX GEAR DISINTEGRATED.
